EMAIL THIS PAGE TO A FRIEND

The Journal of investigative dermatology

Fas/Fas ligand mediates keratinocyte death in sunitinib-induced hand-foot skin reaction.


PMID 24802849

Abstract

Sunitinib, a multitargeted receptor Y kinase inhibitor (TKI) used for the treatment of renal cell carcinoma and gastrointestinal stromal tumor (GIST), is notorious for cutaneous adverse effects, such as hand-foot skin reaction (HFSR). To explore the underlying mechanism of HFSR, we enrolled 53 sunitinib-treated GIST patients, including 23 HFSR cases, and 30 tolerant controls. Among the 29 biomarkers examined, soluble FasL (sFasL) showed significant increase in the plasma, blister fluids, and skin lesions of HFSR patients. The plasma levels of sFasL were significantly correlated with those of sunitinib in HFSR patients. In addition to FasL, augmented expression of Fas and active caspase 3 was also detected in the epidermis of HFSR patients. The increased FasL caused keratinocyte death, as the use of anti-FasL antibody specifically blocked cell apoptosis. Oral administration of sunitinib to mice increased skin susceptibility to mechanical injuries in a dose/time-dependent manner. The administration of sunitinib (40 mg kg(-1) per day) for 4 weeks to mice caused the maximally affected skin area with an erosion-to-ulceration response to tape-stripping. The skin biopsies of mice administered sunitinib exhibited increased expression of Fas and FasL in the apoptotic keratinocytes in the epidermis. Our data revealed that Fas/FasL interaction mediates keratinocyte death in sunitinib-induced HFSR.